Indiana, 2008

Flash Flooding in Indiana, January 8 to 9, 2008

January 8 to 9, 2008 · NWS IND · 17 events in 13 counties and zones

Heavy rain caused flash flooding across central Indiana. Numerous roads were closed due to the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain caused flash flooding across central Indiana. Numerous roads were closed due to the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 8, 3:32 AM EST, 28 minutes earlier.

Area forecast discussion, Jan 8, 3:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 AM EST TUE JAN 8 2008

.DISCUSSION...

FORECAST FOCUS ON TODAY AND TONIGHTS CHANCES OF RAIN AND
THUNDERSTORMS...INCLUDING CHANCES OF SEVERE AND HEAVY RAIN.

THE EARLY MORNING SURFACE MAP SHOWS A COLD FRONT STRETCHING FROM
THE UP THROUGH NORTHWEST ILLINOIS AND INTO CENTRAL OKLAHOMA. A
STRONG BERMUDA HIGH REMAINED OFF THE EAST COAST. A STRONG
SOUTHERLY GRADIENT EXISTED BETWEEN THE TWO FEATURES OVER INDIANA.
ALOFT AT H5 THERE WAS RIDGING ON EITHER COAST WITH TROUGHING OVER
THE HIGH PLAINS. A STRONG VORT MAX WAS SEEN EJECTING OUT OF THE
SOUTHERN HIGH PLAINS.

MODELS WERE GENERALLY SIMILAR IN THEIR HANDLING OF THE LARGE SCALE
FEATURES. MOS WAS USED IN A BLENDED FASHION...EXCEPT AS NOTED
BELOW.

FOR THIS MORNING...THE AREA OF HEAVY RAIN AND THUNDER STORMS HAS
REMAINED NORTH OF THE AREA...EXCEPT FOR SOME RAIN WHICH HAS BEEN
STEADILY SNEAKING INTO CARROLL AND TIPPECANOE COUNTIES. WITH THIS
IN MIND WILL LEAVE THE HIGHEST POPS EARLY THIS MORNING IN THE VERY
FAR NORTH AND THE REST OF THE AREA IN MUCH LOWER POPS. TEMPS WILL
START OUT NEAR 60 DEGREES AGAIN THIS MORNING. RECORD FOR
INDIANAPOLIS TODAY IS 63 AND THIS SHOULD BE TIED OR BROKEN.

A LOW WILL DEVELOP OVER OKLAHOMA AND RIDE QUICKLY NORTH ALONG THE
FRONTAL BOUNDARY TO OUR WEST TODAY. THIS WILL BE IN RESPONSE TO A
VERY STRONG VORT MAX KICKING OUT OF THE SOUTHERN HIGH
PLAINS...SHOWING UP WELL ON WATER VAPOR IMAGERY. AS THIS
HAPPENS...IT WILL CONTINUE TO FIRE UP THE RAIN AND THUNDERSTORMS
ALONG THE FRONT. BY 18Z THE LOW WILL BE NEAR CHICAGO...AND MOST OF
THE RAIN WILL STILL BE JUST OVER THE FAR NORTHWESTERN AREA. THIS
SHOULD ALLOW TEMPS TO DRIFT UP INTO THE MIDDLE 60S AGAIN.

THE SOUNDINGS SHOW A WEAKLY UNSTABLE ENVIRONMENT DEVELOPING THIS
AFTERNOON...WITH MUCAPE OF 350 J/KG ACROSS THE SOUTHERN PORTIONS
OF THE AREA. 0-6KM BULK SHEAR AT THE SAME TIME OF 65 TO 70 KTS. AS
THE FRONT PUSHES ACROSS THE AREA BETWEEN 21-03Z...THINK THIS WILL
BE THE BEST TIME FRAME FOR A SEVERE THREAT. THUNDERSTORMS WILL BE
POSSIBLE BEFORE 21Z IN THE DEEP WARM AIRMASS...BUT LIKELY TO BE
LIMITED IN SEVERITY GIVEN THE WEAK INSTABILITY. THE FRONT WILL BE
A GOOD FORCING MECHANISM LATE THIS AFTERNOON. PER SWODY1...A
THREAT FOR A SQUALL LINE BY EARLY EVENING SEEMS VERY REASONABLE.
WILL HILIGHT THIS WIND THREAT IN THE HWO. SOME HAIL THREAT AS
WELL...WITH WBZ AROUND 9KFT. TORNADIC THREAT TODAY LOOKS TO BE
CONFINED SOUTH OF THE FA...AND THE HODOGRAPH SHOWING MOSTLY
UNIDIRECTIONAL SHEAR WITH ONLY MINOR DIRECTIONAL SHEAR.

HEAVY RAIN WILL ALSO BE A THREAT. WHILE THE STORMS WILL MOVE
FAST...THINK THAT TRAINING WILL BE A PROBLEM. PRECIPITABLE WATER
IN EXCESS OF 1 INCH WILL BE VERY HIGH FOR JANUARY. A DEEP WARM
LAYER FROM SFC TO H7 ALSO SUGGESTS HEAVY RAIN. WILL ALSO HILIGHT
THIS HEAVY RAIN THREAT IN HWO.

HAVE NOT ISSUED A FLOOD WATCH SINCE THERE HAS NOT BEEN MUCH HEAVY
RAIN YET. WILL HAVE TO MONITOR CLOSELY CARROLL AND TIPPECANOE
COUNTY AS RADAR BEGINNING TO ESTIMATE IN EXCESS OF 2 INCHES IN
NORTHERN CARROLL COUNTY THIS AM.

OVERNIGHT...THE FRONT WILL PASS BY 06Z AND CUT OFF PRECIP RATHER
QUICKLY AS THE SYSTEM EXITS EASTWARD AND STRONG SUBSIDENCE NOTED
BY 12Z WEDNESDAY. HAVE REMOVED ANY MENTION OF SNOW MIX...AS THE
AIR BEHIND THE SYSTEM IS NOT OVERLY COLD AND LIKELY TO NOT ARRIVE
UNTIL AFTER MOST OF THE PRECIP IS GONE.

QUIET WX UNTIL LATE THURSDAY. SURFACE HIGH WILL DRIFT OVERHEAD.
TEMPS WILL REMAIN ABOVE NORMAL AS H8 VALUES ARE ONLY AROUND 0C
WHICH IS GOOD FOR HIGHS IN THE 40S. THE GENERAL ORIGIN OF THE
AIRMASS IS PACIFIC SO AM NOT EXPECTING A BIG COOLDOWN IN WAKE OF
TODAYS SYSTEM.

THERE IS AN INDICATION OF COLDER AIR PERHAPS ARRIVING LATE IN THE
WEEK BY FRIDAY. THE GFS AND ECMWF SUGGEST A MIX OF RAIN AND SNOW
IN THESE LATER PERIODS. TEMPS GETTING CLOSER TO NORMAL FOR JANUARY
BUT STILL NOT QUITE THERE.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS.

LOOKS LIKE MOST OF THE RW AND TRW ACTIVITY WL REMAIN JUST N OF LAF
OVERNGT. SO...WL TAKE PRECIP OUT OF THE TAFS UNTIL THIS AFTERNOON
WHEN REDEVELOPMENT IS EXPECTED EXPECTED AHEAD OF AN APRCHG CD
FNT THAT WL GATHER SPEED QUICKLY AS AN UPR TROF APPROACHES FM THE W.
THE FNT LOOKS LIKE IT WL MOV ACRS THE TERMINALS DURING THE LATE
AFTERNOON AND EARLY EVE. STG SFC PRES GRADIENT SHOULD KEEP WINDS
GUSTING TO AT LEAST 25 MPH THROUGH 06Z WED. CLOUD TRENDS FAVOR VFR
CIGS FOR THE MOST PART WITH MVFR PSBL THIS AFTERNOON. ALSO...ASIDE
FM ANY HEAVY TRW...VSBYS SHOULD MOSTLY STAY MVFR IN THE LIGHTER
SHOWERS OR VFR AWAY FM SHOWERS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH/MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jan 7, 10:22 PM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1022 PM EST MON JAN 7 2008

INZ030-031-037>042-045>049-052>057-060>065-067>072-090115-
CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1022 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE. A FEW STRONG STORMS
WITH GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE...ESPECIALLY NORTH AND
WEST OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO
TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS
ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM
EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STORMS AS WELL.

IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM
ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. SEVERE STORM
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS REGARDING
THE SEVERE THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-036-043-044-051-090115-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-
VIGO-
1022 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND FAR WEST
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT. SOME STORMS WILL PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO
TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS
ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM
EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STORMS AS WELL.

IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM
ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS AND HEAVY RAIN.
SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
TRENDS REGARDING THE SEVERE THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CORRECTED SPOTTER INFORMATION STATEMENTS

The radar

The Indianapolis radar (KIND), 114 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
January 8, 4:00 AM EST to 11:00 AM EST
Where
Carroll County, 4.53 mi WSW of Yoeman to 2.07 mi WSW of Pittsburg
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.651, -86.803

Flash Flooding closed several roads adjacent to the Tippecanoe River, including State Route 18, due to heavy rain and snow melt. A few people had to be rescued off the roofs of their houses.

Flash Flood, Tippecanoe

When
January 8, 7:00 AM EST to 11:00 AM EST
Where
Tippecanoe County, 1.14 mi SSE of Battle Ground to 2.42 mi E of Ash Grove
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.504, -86.826

Multiple roads were reported to be closed due in Tippecanoe County due to flash flooding caused by rapid snow melt and heavy rain.

Flash Flood, Martin

When
January 8, 6:15 PM EST to 10:00 PM EST
Where
Martin County, 3.82 mi SSE of Bramble to 2.82 mi SE of Mt Olive
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.733, -86.863

Multiple roads were covered with water across the county due to heavy rain.

Flash Flood, Martin

When
January 8, 6:15 PM EST to 10:00 PM EST
Where
Martin County, 2.34 mi SSE of Willow Vly to 3.42 mi S of Ironton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.670, -86.700

Highway 50 five miles east of Shoals was closed due to high water from heavy rains. Water was also over State Road 550 near the Hindostan State Fishing Area.

Flash Flood, Lawrence

When
January 8, 7:00 PM EST to 10:00 PM EST
Where
Lawrence County, 2.92 mi W of Popcorn to 4.13 mi SE of Huron
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.977, -86.704

Multiple roads were reported closed due to flash flooding. A back deck was under water in Mitchell.

Flash Flood, Greene

When
January 8, 7:00 PM EST to 8:00 PM EST
Where
Greene County, Bloomfield to Elliston
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.030, -86.930

Flash flooding was reported in Koleen and near Bloomfield due to heavy rain.

Flash Flood, Daviess

When
January 8, 7:25 PM EST to 8:00 PM EST
Where
Daviess County, 0.69 mi S of Black Oak to 1.67 mi E of Montgomery
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.660, -87.080

Numerous roads were covered by water due to heavy rain including State Road 50 near Montgomery.

Flash Flood, Monroe

When
January 8, 7:30 PM EST to 10:00 PM EST
Where
Monroe County, 2.43 mi SSW of Stinesville to 2.02 mi NE of Elwren
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.270, -86.655

Several county roads were under water due to flash flooding.

Flash Flood, Jackson

When
January 8, 8:00 PM EST to 11:00 PM EST
Where
Jackson County, 0.88 mi SE of Seymour to 0.93 mi ENE of Rockford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.960, -85.890

Heavy rain caused flash flooding across Jackson County. This caused many roads to flood and close. Some locations that were closed include State Road 258 at 110 East and State Road 258 between Cortland and Freetown. One motorist had to be rescued from his vehicle after he was caught in floodwaters west of Cortland. Another two vehicles were reported stranded west of Cortland in flood waters.

Flash Flood, Brown

When
January 8, 8:00 PM EST to 10:00 PM EST
Where
Brown County, 0.87 mi SW of New Bellsville to 1.81 mi W of Stone Head
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.120, -86.130

Heavy rain caused flash flooding and closed State Road 135 from Stone Head to State Road 46.

Flash Flood, Jackson

When
January 8, 8:00 PM EST to 11:00 PM EST
Where
Jackson County, 0.88 mi SE of Seymour to 5.34 mi NNW of Clear Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.960, -85.890

Heavy rain caused flash flooding throughout the county. Water was as high as two feet over some roadways. Multiple roads were closed across the county.

Flash Flood, Bartholomew

When
January 8, 8:30 PM EST to 11:00 PM EST
Where
Bartholomew County, 2.85 mi SW of Taylorsville to 0.7 mi W of Garden City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.270, -85.987

Heavy rain caused flash flooding in multiple locations across the county.

Flash Flood, Randolph

When
January 8, 10:00 PM EST to January 9, 12:30 AM EST
Where
Randolph County, Losantville to 1.51 mi W of Carlos
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.020, -85.180

Heavy rain caused flash flooding on multiple county roads across the southwestern portions of the county.

Flash Flood, Randolph

When
January 8, 10:00 PM EST to January 9, 12:30 AM EST
Where
Randolph County, Winchester to 0.46 mi NNE of Winchester
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.170, -84.980

Heavy rain caused flash flooding in Randolph County. Water was flowing over State Road 32 just east of Winchester. Sandbagging of a residence was also reported due to high water.

Flash Flood, Randolph

When
January 8, 10:00 PM EST to January 9, 12:30 AM EST
Where
Randolph County, 1.01 mi NE of Fairview to 1.37 mi NNE of Ridgeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.310, -85.166

Flash flooding has closed roads across the county.

Flash Flood, Rush

When
January 8, 10:00 PM EST to January 9, 1:00 AM EST
Where
Rush County, 2.12 mi NE of Rushville to 1.71 mi NNW of Circleville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.642, -85.423

Heavy rain caused flash flooding in Rush County. Multiple roads were covered with water was the Flatrock River quickly overflowed its banks.

Flash Flood, Henry

When
January 8, 11:00 PM EST to January 9, 2:00 AM EST
Where
Henry County, Blountsville to 2.47 mi NW of Springport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.070, -85.230

Heavy rain caused flash flooding in Henry County and closed several roads throughout the county. The Blountsville Fire Department had to pull one car out of a flooded area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78418, 78404, 77200, 77205, 78581, 78583, 77204, 78585, 77207, 77208, 77210, 78589, 77211, 77213, 77218, 78775, 78774.